New York, 2016Flash Flooding in New York, August 1, 2016
August 1, 2016 · NWS BGM · 4 events in 1 county or zone
Isolated, nearly stationary thunderstorms produced torrential rainfall across portions of central New York. Locally heavy rain produced several areas of flash flooding on small streams and across roadways, including several mudslides near the border of Chenango and Otsego counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $225,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated, nearly stationary thunderstorms produced torrential rainfall across portions of central New York. Locally heavy rain produced several areas of flash flooding on small streams and across roadways, including several mudslides near the border of Chenango and Otsego counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 1, 6:54 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 1, 6:54 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
754 PM EDT MON AUG 1 2016
.SYNOPSIS...
A persistent upper level low pressure system will keep scattered
showers and thunderstorms over the area this afternoon and this
evening, some with brief heavy rain. This same low will bring a
chance of showers and thunderstorms on Tuesday, but mainly east of
Interstate 81. Drier air moves in for Tuesday night and Wednesday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Shrt wv rotating thru the area with htg and a bit of a mid lvl dry
punch in dvlpg conv this aftn. Lgt winds thru the sndg are
limiting the svr threat...but also resulting in slow mvg cells and
a bit of a localized flood threat. So far most rpts have been of
an advisory lvl as the cells are mvg and while threat conts will
not issue any flags. Pwats while high are not all that bad arnd
1.50 or less.
This eve both the HRRR and NAM12 show a concentration of conv over
NEPA and Sullivan cnty NY thru abt mid. Will cont with likely pops
over that area with a mention of heavy rain. Much less chance
further north with mostly dry wx over the Finger lakes, ironically
where the rain is most needed.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
Upr trof axis mves east into New Eng on Tue but there still looks
to be a chance of mstly isltd conv over the hier gnd of the wrn
Cats and NEPA east if I81. Cvrg shd be much less than Mon and with
drier air, rainfall amts much less. To the west...rdgg in place by
Tue aftn with drier air.
Rdg remains in place into Thu as wv zip by to the north over
Canada and conv fires to the south over the mid Atlantic region.
Temps will begin to climb under rising hgts and incrsd sun.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Thursday evening a shortwave trough will start to move into the
great lakes region and the attendant sfc low is located over
central Manitoba. This system appears to be appears to be stacked.
This system will move eastward over the next couple of days and
bring the chance for showers and thunderstorms over the region. The
best chance for activity will be friday night, along a cold fropa.
The cold front will quickly move off to the east and weak high
pressure is expected to build back over the region on Sat, and keep
the weekend dry. High pressure at the surface is expected to
intensify into the following week which keep much of the area dry
through mid-week.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Showers will be ending across the area during the next couple of
hours with all rain south and east of the TAF sites by around 03z.
Conditions will become VFR for several hours late this evening
through around 06z... then areas of mvfr and local ifr cigs and
vsbys will develop in patchy fog and low clouds.
Skies will become partly sunny by late Tuesday with VFR conditions
through the day.
Winds will be light and variable tonight then west at 10 kts or less
on Tuesday.
OUTLOOK...
Tuesday - Thursday night...Primarily VFR.
Friday - Saturday...Restrictions possible during scattered
showers and thunderstorms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Tuesday for PAZ038>040-043-
044-047-048-072.
NY...None.
&&
SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...KAH
AVIATION...MSEHazardous weather outlook, Aug 1, 2:49 PM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT MON AUG 1 2016
NYZ009-015>018-022>025-036-037-044>046-055>057-062-022000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-
349 PM EDT MON AUG 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PORTIONS
OF CENTRAL NY THIS EVENING. SOME OF THESE SHOWERS MAY PRODUCE
HEAVY DOWNPOURS. LOCALIZED FLOODING MAY BE POSSIBLE ACROSS LOW
LYING AREAS AND URBAN LOCATIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ038>040-043-044-047-048-072-022000-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
349 PM EDT MON AUG 1 2016
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 1, 4:25 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
525 PM EDT MON AUG 1 2016
PAZ047-012200-
LUZERNE PA-
525 PM EDT MON AUG 1 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LUZERNE COUNTY
...
AT 524 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE HARMONY TO NEAR
DRIFTON TO NEAR ROCK GLEN...AND MOVING SOUTH AT 10 MPH.
VERY HEAVY RAINFALL...SMALL HAIL AND STRONG WIND GUSTS WILL BE
LIKELY WITH THESE STORMS.
THESE STORMS WILL MOVE THROUGH HAZLETON AND ALSO REMAIN OVER MAINLY
RURAL AREAS OF SOUTHERN LUZERNE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4095 7619 4103 7619 4103 7594 4108 7577
4103 7576 4103 7574 4101 7573 4098 7580
4098 7583 4097 7585 4091 7601
TIME...MOT...LOC 2124Z 338DEG 10KT 4105 7562 4096 7591 4100 7616
JABSpecial weather statement, Aug 1, 4:31 PM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
531 PM EDT MON AUG 1 2016
PAZ047-012230-
LUZERNE PA-
531 PM EDT MON AUG 1 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LUZERNE
COUNTY ...
AT 530 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SWEET VALLEY TO
CENTRAL...AND MOVING SOUTHEAST AT 10 MPH.
VERY HEAVY RAINFALL WITH 1 TO 2 INCHES OF RAINFALL WILL BE LIKELY
OVER THE NEXT HOUR. GUSTY WINDS IN EXCESS OF 40 MPH WILL ALSO BE
POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
FAIRMOUNT SPGS AROUND 550 PM EDT.
SWEET VALLEY AROUND 600 PM EDT.
MUHLENBERG AROUND 615 PM EDT.
HUNTINGTON MILLS AROUND 625 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4114 7628 4120 7632 4132 7631 4137 7629
4138 7626 4138 7617 4127 7598 4113 7625
4113 7627
TIME...MOT...LOC 2130Z 310DEG 9KT 4135 7620 4127 7637
JABLocal storm report, Aug 1, 6:27 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
727 PM EDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD HAZLETON 40.95N 75.97W
08/01/2016 LUZERNE PA FACEBOOK
FLOODING AT CHURCH HILL MALL IN HAZLETON
&&
BGMLocal storm report, Aug 1, 6:29 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
729 PM EDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HEAVY RAIN ELMIRA REG ARPT 42.16N 76.89W
08/01/2016 M1.04 INCH CHEMUNG NY ASOS
1.04 INCHES IN 11 MINUTES
&&
BGMLocal storm report, Aug 1, 7:32 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
832 PM EDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLASH FLOOD NORWICH 42.53N 75.52W
08/01/2016 CHENANGO NY FIRE DEPT/RESCUE
NORWICH GILFORD ROAD CLOSED - 6 INCHES ON ROADWAY.
MULTIPLE ROADS WASHED OUT.
&&
BGMLocal storm report, Aug 1, 8:08 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
908 PM EDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HEAVY RAIN ELMIRA REG ARPT 42.16N 76.89W
08/01/2016 M1.04 INCH CHEMUNG NY ASOS
1.04 INCHES IN 11 MINUTES
0530 PM FLASH FLOOD HAZLETON 40.95N 75.97W
08/01/2016 LUZERNE PA FACEBOOK
FLOODING AT CHURCH HILL MALL IN HAZLETON
0825 PM FLASH FLOOD NORWICH 42.53N 75.52W
08/01/2016 CHENANGO NY FIRE DEPT/RESCUE
NORWICH GILFORD ROAD CLOSED - 6 INCHES ON ROADWAY.
MULTIPLE ROADS WASHED OUT.
&&
BGMFlash Flood, Chenango
- When
- August 1, 8:25 PM EST to 10:20 PM EST
- Where
- Chenango County, 1.7 mi SW of Norwich Eaton Arpt to 1.37 mi SE of Norwich Eaton Arpt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.551, -75.541
Torrential rainfall exceeding 3 inches in under 2 hours caused severe urban flooding in Norwich with approximately 14 roads closed at one time and three culvert washouts.
Flash Flood, Chenango
- When
- August 1, 8:25 PM EST to 10:15 PM EST
- Where
- Chenango County, 2.39 mi W of Guilford to 3.15 mi E of Guilford
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.401, -75.527
Water was flowing across County Route 36 in several locations near Guilford and Guilford Center. Homes were flooded in the village along an unnamed stream.
Flash Flood, Chenango
- When
- August 1, 8:55 PM EST to 10:00 PM EST
- Where
- Chenango County, 0.69 mi N of Oxford to 0.3 mi NNE of Oxford
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.440, -75.600
Flash flooding with a debris jam was affecting County Route 35 just east of the Village of Oxford.
Flash Flood, Chenango
- When
- August 1, 9:22 PM EST to 10:25 PM EST
- Where
- Chenango County, 1.68 mi WNW of Ambierville to 1.88 mi SSE of New Berlin
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.539, -75.431
Severe flash flooding and mudslides closed several roads and flooded homes from South New Berlin to Mount Upton. Mud debris across State Route 8 was estimated to be 4 to 5 feet deep.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20165 deaths · 1 event
- Flash Flooding in Missouri, August 1, 20161 death · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 1, 2016$2.1 million · 60 kt wind · 22 events
- Flash Flooding and Damaging Winds in Utah, August 1 to 4, 2016$1.0 million · 61 kt wind · 11 events
- Hail in Nebraska, August 1, 2016$665,000 · 1.75 in hail · 5 events
- Wildfire in Wyoming, August 1 to 6, 20161 injured · $500,000 · 1 event
- Drought in Mississippi, August 1 to 31, 2016$360,000 · 10 events
- Drought in Georgia, August 1 to 31, 201667 events
- Hail and Damaging Wind in North Dakota, August 1, 2016$100,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Winds in Iowa, August 1 to 2, 2016$45,000 · 56 kt wind · 26 events
- Damaging Winds and Lightning Strike in Georgia, August 1 to 2, 2016$109,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Wind in California, August 1 to 4, 2016$59,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651780, 651785, 651790, 651796.